Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Morristown, TN

May 10, 2004Cocke County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 10, 2004, 5:24 PM EDT for Cocke County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:24 PM EDT (21:24 UTC)
Expired
May 10, 2004, 7:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 102126
FFWMRX
TNC029-102330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR PARROTTSVILLE...OR 7 MILES
  EAST OF NEWPORT.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS
  NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE...
  PARROTTSVILLE...DEL RIO...NEWPORT...BYBEE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL 2 TO 
3 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS.

AT 510 PM EDT A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING NEAR
THE CITY OF PARROTTSVILLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  TURN AROUND  DONT DROWN 

LAT...LON 3591 8328 3579 8312 3592 8291 3614 8316

$$

DH
1 follow-up statement
000 
WGUS74 KMRX 102240
FFSMRX
TNC029-102300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT MON MAY 10 2004

...THE FLASH FLOOD WARNING FOR COCKE COUNTY HAS BEEN CANCELED...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
ONLY LIGHT RAINFALL WAS OCCURRING ACROSS THE WARNED AREA...AND THE 
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT 
THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELED.

AT 630 PM EDT A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING
ACROSS PARTS OF COCKE COUNTY...ESPECIALLY NEAR THE PARROTTSVILLE
AREA.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. NEVER TRY TO CROSS A
FLOODED AREA ON FOOT.

&

LAT...LON 3613 8307 3594 8291 3579 8326 3612 8324

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:50 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 10, 2:50 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD
INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD.
A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS
UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING.  CLOUD
COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE
SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN
CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE.  OVERNIGHT
LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING.

.LONG TERM (TUESDAY NIGHT  THROUGH MONDAY)...WEAK SHORTWAVES
EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK.  MOISTURE
LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE
POPS ON WEDNESDAY AND THURSDAY.  COLD FRONT MOVES INTO THE OHIO
VALLEY ON FRIDAY AND STALLS TO OUR NORTH.  STILL DECENT MOISTURE AND
INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY
THROUGH MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   61  84  63  83 /  20  40  30  30
KNOXVILLE, TN     61  82  62  82 /  10  30  30  30
BRISTOL, TN       56  81  58  80 /  20  30  30  30
OAK RIDGE, TN     61  82  62  82 /  10  30  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/GH
Hazardous weather outlook, May 10, 4:10 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 AM EDT MON MAY 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
410 AM EDT (310 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS
TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S
TO UPPER 80S ACROSS THE AREA.  ISOLATED SHOWERS OR THUNDERSTORMS
COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER
TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY.  THESE SHOWERS AND
STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY
OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS.
THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING
ACROSS THE REGION.  THE BEST CHANCES WILL BE DURING THE AFTERNOON
AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, May 10, 3:32 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 NE TELLICO PLAINS     35.44N 84.21W
05/10/2004  1.00 INCH        MONROE             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL IN THE RAFTER AREA.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:17 PM EDTSevere Thunderstorm WarningMRXMarion43 min
May 10, 3:21 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
May 10, 4:51 PM EDTSevere Thunderstorm WarningMRXCocke39 min
May 10, 5:28 PM EDTSevere Thunderstorm WarningMRXCocke47 min
May 10, 6:02 PM EDTSevere Thunderstorm WarningMRXGrainger43 min
May 10, 6:16 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins59 min
May 10, 6:54 PM EDTSevere Thunderstorm WarningMRXClaiborne36 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.